Johns Creek Dermatology & Family Practice Logo

Call Us Today! (770) 771-6591
6300 Hospital Parkway, Suite 100
Johns Creek, GA 30097
Secure Patient Portal

Common Skin Reactions to Medication

Common Skin Reactions to Medication

Posted by Johns Creek Dermatology in Health, Skin Conditions 26 Jan 2015
allergic reaction to medicine

Allergic Reactions to Certain Medications Can Result in a Rash or Other Skin Irritations. With Some Medications, Skin Conditions are Inherent to the Drug.

It happens often in our advancing world of medications. You are prescribed a medication for one condition, and the next thing you know you are covered with an itchy, red rash. The original symptoms are gone, but now you think you have some new, tropically based flesh eating disease and are wracking your brain as to where you contracted such a thing. But most likely, Dr. Timani will tell you that you have experienced an adverse reaction to the medication.

What Causes Medication-Induced Skin Reactions

Unexpected reactions to drugs are common, and almost all drugs have the potential to affect someone negatively or trigger some kind of side effect. A medication reaction may range from mild side effects such as headache, nausea and vomiting, to life-threatening anaphylaxis. But not all side effects to medications are actual allergic reactions, in fact, most are not.

Medication rashes are a side-effect of a drug that manifests as a skin reaction. In the case of drug rashes and hives, the majority of the skin irritations are caused by an actual allergic reaction to the medication. However, there are exceptions of certain categories of drugs which may cause skin rashes which are considered intrinsic to the medication – that is – they often occur as trait of the medication even when no allergic reaction has occurred. Typically medicine related skin irritations are commonly triggered by an oral delivery method – the medication does not have to be applied to the skin to cause the reaction the way that Contact Dermatitis erupts.

The length and amount of exposure to a medication also varies before a skin reaction is manifested. Some people can be sensitized to a drug with just one exposure, and other people may not become sensitized to a particular medication or substance in the drug formulation until they have been exposed several times.

Medications that Can Cause Skin Complications

Certain categories of drugs are most often the culprit for either kind of skin manifestation. Common allergy-causing drugs include:

♦   Anticonvulsants

♦   Insulin (especially animal sources of insulin)

♦   Iodinated (containing iodine) x-ray contrast dyes (these can cause allergy-like reactions)

♦   Penicillin and related antibiotics

♦   Sulfa drugs

Sometimes a rash develops directly without involving an allergic reaction, including:

♦   Corticosteroids and lithium can produce a rash that looks like acne pustules.

♦   Anticoagulants (blood thinners) may cause bruising when blood leaks under the skin.

♦   Aspirin can cause nonallergic hives or trigger asthma.

♦   Certain drugs make the skin particularly sensitive to the effects of sunlight. These drugs include certain antipsychotics,tetracycline, sulfa antibiotics, chlorothiazide, and some artificial sweeteners in the medicine.

What are the Symptoms of a Medication Induced Skin Reaction

Typical symptoms affecting the skin caused by a drug allergy or intrinsic side effect include:

♦   Mild redness and peeling;

♦   Hives;

♦   Itching of the peripheral skin, inside the nose and the eyes;

♦   Skin rash;

♦   Pustule like acne

♦   Photosensitivity – exposure to the sun produces a reddened area of skin that is sometimes itchy or that appears grayish blue.

Drug rashes can vary in severity from mild redness with tiny bumps over a small area to peeling of the entire skin. Rashes may appear suddenly within minutes after a person takes a drug, or they may be delayed for hours or days. The allergic rash may be accompanied by other kinds of allergy symptoms—runny nose, watery eyes, wheezing, or low blood pressure. Some rashes do not itch or hurt at all, others, like hives are very itchy, with everything in between.

What is The Treatment

Call Dr. Timani if you are taking a medication and seem to be having an epidermal reaction to it. For other symptoms such as shortness of breath, swelling of the lips, tongue, call Dr. Zack immediately. With dermal reactions, Dr. Timani’s treatment goal is to relieve symptoms, usually itching and skin irritations. In most circumstances, the physical symptoms resolve with the withdrawal of the responsible medication, although additional remedies may help relieve immediate itch and irritation. Treatment may include:

♦   The drugs the patient is currently taking are stopped incrementally in reverse order (i.e. the newest medicine stopped first) to figure out which one is causing the rash. All but life-sustaining drugs should be subject to immediate avoidance.

♦   Antihistamines are prescribed to relieve mild symptoms such as rash, hives, and itching.

♦   Corticosteroids creams may applied to the skin, When the skin reaction is accompanied by wheezing, swelling or difficulty breathing, epinephrine or corticosteroids administered orally or by shot may be prescribed.

Once the source of the skin reaction has been identified, the offending medication and similar drugs should be avoided. Our doctors at Johns Creek Dermatology and Family Medicine, conveniently located directly across from Emory Johns Creek Hospital and serving patients in South Forsyth, Gwinnett and North Fulton counties and the surrounding North Atlanta area will work together to prescribe alternative medications. It is recommended to keep a record of the offending medicines and alert all of your health and dental providers to your allergy or sensitivity prior to treatment.

Sorry, the comment form is closed at this time.